What’s New in the Patient Safety World

August 2016

Home Infusion Therapy Pitfalls

 

 

We’ve done several columns (listed below) on the dangers of home infusion therapy for cancer chemotherapy agents. In most cases the dangers have arisen when an agent intended to be infused over several days is instead infused over several hours, leading to toxicity and, in some cases, death.

 

But cancer chemotherapy is not the only type of home infusion therapy that may be dangerous. ISMP Canada (ISMP Canada 2016) recently did a column about a fatal case related to intravenous vancomycin therapy in the home but their excellent recommendations apply to almost any type of home infusion therapy.

 

The case described was a diabetic patient with a foot ulcer who was receiving IV vancomycin at home after a hospital stay. Recommended bloodwork, including trough vancomycin levels, was not done due to a faulty lab requisition. The patient developed a rash, thrombocytopenia, and high serum vancomycin levels as well as rising creatinine. He was rehospitalized but despite IV fluids and platelet transfusions, he developed hypertensive episodes, epistaxis and mental status changes and developed intracerebral bleeding and ultimately died. The acute kidney injury was attributed to vancomycin toxicity and the thrombocytopenia was also felt possibly related to the vancomycin.

 

ISMP Canada makes recommendations that are appropriate not only for home vancomycin infusions but also for any drug requiring therapeutic drug monitoring. Good planning prior to discharge is critical. The prescriber should decide whether an oral agent or an intravenous agent not requiring therapeutic drug monitoring might be an alternative therapy. The team should determine whether all the treatment and monitoring needs can, in fact, be met with homecare (as opposed to followup in a hospital ambulatory setting or continued inpatient admission). They should liaise with the most responsible health care provider who will be responsible for ongoing monitoring and assessment of the patient in the community prior to the patient’s discharge. Copies of any laboratory requisitions and any special instructions should be provided. Prescriptions and completed laboratory requisitions should be provided and they recommend avoiding Friday bloodwork since results may be delayed over weekends or holidays. Particularly important with potentially nephrotoxic drugs like vancomycin is a review and possible adjustment of any concomitant medications that might promote nephrotoxicity. The latest bloodwork should be reviewed before administering each dose of the drug. In addition to discussing the care plans with the home health agencies and/or community pharmacists, it is important that the patient or family be educated on the importance of getting the bloodwork done and what signs or symptoms should raise concerns. Hospital pharmacists familiar with the therapeutic drug monitoring should be part of the discharge team and may serve as the liaison with community pharmacists where appropriate.

 

The article also has a link to ISMP Canada’s transitions toolkit and checklist, a very valuable resource for facilitating safe discharge of patients.

 

But what happens at home is not the only problem with home infusion. ISMP (US) notes that home infusion therapies may also give rise to problems when such patients are admitted to hospitals or emergency departments (ISMP 2015). ISMP notes that patient safety can be jeopardized if the devices are mishandled when filling, programming, attaching, and monitoring the pumps and that the ambulatory pump marketplace is diverse, so the devices rarely have standard components. Therefore, serious errors can occur when healthcare providers are not familiar with these ambulatory pumps. The classic problematic one is the insulin pump, as we’ve described in several columns, because the vast majority of healthcare workers are not familiar with its use. Healthcare workers may not know whether the pump is functioning properly nor how to get replacement parts or batteries. There have also been cases where a physician orders and a nurse gives a dose of insulin after a patient has administered a dose without telling them. Every hospital should have a team headed by an endocrinologist who can manage insulin pumps in the hospital. That may be a challenge for rural hospitals, though use of telemedicine may help.

 

 

Our prior columns related to chemotherapy safety:

 

 

 

Some of our prior columns on medication errors in other ambulatory settings:

June 12, 2007              “Medication-Related Issues in Ambulatory Surgery”

August 14, 2007         “More Medication-Related Issues in Ambulatory Surgery”

March 24, 2009           “Medication Errors in the OR”

October 16, 2007        “Radiology as a Site at High-Risk for Medication Errors”

January 15, 2008         “Managing Dangerous Medications in the Elderly”

April 2010                   “Medication Incidents Related to Cancer Chemotherapy”

September 2010          “Beers List and CPOE”

October 19, 2010        “Optimizing Medications in the Elderly”

April 12, 2011             “Medication Issues in the Ambulatory Setting”

June 2012                    “Parents' Math Ability Matters”

May 7, 2013                “Drug Errors in the Home”

May 5, 2015                “Errors with Oral Oncology Drugs”

September 15, 2015    “Another Possible Good Use of a Checklist”

February 2016             “Avoiding Methotrexate Errors”

April 19, 2016             “Independent Double Checks and Oral Chemotherapy”

June 21, 2016              “Methotrexate Errors in Australia”

 

 

 

References:

 

 

ISMP Canada. Gaps in Transition: Management of Intravenous Vancomycin Therapy in the Home and Community Settings. ISMP Canada Safety Bulletin 2016; 16(4): 1-5 June 28, 2016

https://www.ismp-canada.org/download/safetyBulletins/2016/ISMPCSB2016-04_Vancomycin.pdf

 

 

ISMP Canada. Hospital to Home - Facilitating Medication Safety at Transitions. A Toolkit and Checklist for Healthcare Providers.

https://www.ismp-canada.org/transitions/

 

 

ISMP (Institute for Safe Medication Practices). Ambulatory pump safety: Managing home infusion patients admitted to the ED and hospital. ISMP Medication Safety Alert! Acute Care Edition 2015; September 10, 2015

https://www.ismp.org/newsletters/acutecare/showarticle.aspx?id=118

 

 

 

 

 

Print “PDF version”

 

 

 

 

 

 

 


 

http://www.patientsafetysolutions.com/

 

Home

 

Tip of the Week Archive

 

What’s New in the Patient Safety World Archive